Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 5, NWS Wichita, KS

March 12, 202216 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 12, 2022, 3:40 PM CST for 16 counties in Kansas. It took effect at Mar 13, 2022, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2022, 3:40 PM CST (21:40 UTC)
In effect from
Mar 13, 2022, 12:00 PM CDT
Expired
Mar 13, 2022, 9:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS83 KICT 122140
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
340 PM CST Sat Mar 12 2022

KSZ091>093-098-131245-
/O.UPG.KICT.FW.A.0005.220313T1700Z-220314T0200Z/
/O.NEW.KICT.FW.W.0005.220313T1700Z-220314T0200Z/
Harper-Sumner-Cowley-Chautauqua-
340 PM CST Sat Mar 12 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT SUNDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 091...092...
093 AND 098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon to 9 PM CDT Sunday. The Fire Weather Watch is no longer
in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ069-070-082-083-094-131245-
/O.NEW.KICT.FW.A.0006.220313T1700Z-220314T0200Z/
Butler-Greenwood-Kingman-Sedgwick-Elk-
340 PM CST Sat Mar 12 2022

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 069...070...082...083 AND 094...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Sunday afternoon through Sunday evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 16 percent.

* Impacts...Any fires that develop could spread rapidly and become  
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
3 follow-up statements
022 
WWUS83 KICT 130852
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
352 AM CDT Sun Mar 13 2022

KSZ069-070-082-083-094-140200-
/O.UPG.KICT.FW.A.0006.220313T1700Z-220314T0200Z/
/O.EXA.KICT.FW.W.0005.220313T1700Z-220314T0200Z/
Butler-Greenwood-Kingman-Sedgwick-Elk-
352 AM CDT Sun Mar 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
069...070...082...083 AND 094...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 9 PM CDT this evening. The Fire Weather Watch
is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 17 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. Outdoor burning is not
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Martin

KSZ067-068-140200-
/O.EXA.KICT.FW.W.0005.220313T1700Z-220314T0200Z/
Reno-Harvey-
352 AM CDT Sun Mar 13 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
067 AND 068...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 9 PM CDT this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 18 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Martin

KSZ091>093-098-140200-
/O.CON.KICT.FW.W.0005.220313T1700Z-220314T0200Z/
Harper-Sumner-Cowley-Chautauqua-
352 AM CDT Sun Mar 13 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 091...092...093 AND 098...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 17 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Martin
397 
WWUS83 KICT 131443
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
943 AM CDT Sun Mar 13 2022

KSZ047-050>053-140200-
/O.EXA.KICT.FW.W.0005.220313T1700Z-220314T0200Z/
Barton-Rice-McPherson-Marion-Chase-
943 AM CDT Sun Mar 13 2022

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050...
051...052 AND 053...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
until 9 PM CDT this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ067>070-082-083-091>094-098-140200-
/O.CON.KICT.FW.W.0005.220313T1700Z-220314T0200Z/
Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Chautauqua-
943 AM CDT Sun Mar 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067 AND
068...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
162 
WWUS83 KICT 140157
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
857 PM CDT Sun Mar 13 2022

KSZ047-050>053-067>070-082-083-091>094-098-140300-
/O.EXP.KICT.FW.W.0005.000000T0000Z-220314T0200Z/
Barton-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua-
857 PM CDT Sun Mar 13 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050...
051...052...053...067...068...069...070...082...083...091...092...
093...094 AND 098...

Strong winds of 20 to 30 mph will continue overnight, but
increasing relative humidity values will continue climb and limit
the fire threat. As a result, we will allow the Red Flag Warning
to expire. Very high grassland fire danger will likely remain for
portions of central and south-central Kansas through the night.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 12, 11:28 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 12, 11:28 AM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1128 AM CST Sat Mar 12 2022

...Updated Aviation Discussion...

.SHORT TERM...(Today through Monday night)
Issued at 245 AM CST Sat Mar 12 2022

* Fire weather concerns increasing across southern KS on Sunday

A deep, meridional northerly flow resides across the central CONUS
this morning in the wake of the amplifying upper trough moving
through the eastern CONUS. In the wake of that trough, a very dry
airmass, characterized by PW values of 0.10"-0.25", resides across
the Plains, stretching as far south as the western Gulf. Meanwhile,
the next upper level trough to impact the Central U.S. is
approaching the West Coast this morning. This wave will close off
over the Pac NW Sunday, then open back up and dive SE into the
Central/Southern Plains by Monday, eventually moving east of the
area by Monday night. Ensemble guidance continue to hold consistent
with the amplitude and track of this wave. Perhaps the main change
is a little more digging as it comes out of the Rockies, taking it a
bit further south as it emerges out across the SRN Plains.

Ahead of that wave, a broadly diffluent flow and increasing mid-
level height falls will support a deepening lee-side SFC low Sunday,
along with a strengthening low-level flow to the east across
central/eastern KS. Increasing low-level thicknesses and increasing
WAA will support rising temps through the weekend, peaking on
Sunday. Given the substantial southward push of dry, continental air
into the Gulf, the increasing return flow over the weekend will come
with delayed moistening, setting up a favorable Central/Southern
Plains return flow fire weather pattern. South-central Kansas
basically melted off yesterday's snowpack, and will see dry
conditions today that should help to dry out the finer fuels.
Southeast Kansas still has snow on the ground (per late-day
satellite imagery), which should keep the fire concerns a bit more
marginal in that area. That area also saw higher liquid-
equivalent amounts with this last system (compared to south-
central KS). All of this points towards an increasing fire weather
concern Sunday, mainly across south-central Kansas. Please see the
"Fire Weather" section for additional details.

By Monday, low-level moistening should be sufficient enough to
reduce the fire threat across southern Kansas. While modest, there
could be enough low to mid-level moistening ahead of a cold front
that will move through later in the day. Modest moisture and lift
may support scattered rain showers with the passage of Monday's
front, mainly focused over southeast Kansas. Given the potential
for a more southern track with the SFC and upper lows, it appears
the previously-mentioned ribbon of weak instability may not get
pulled this far north now, lowering the, already low, risk of a
few thunderstorms. Precip amounts look light and ensemble mean
fields have trended drier, possibly due to the slightly more
southern track. On the backside of the SFC low, strong CAA during
the day combined with a modest pressure gradient should support a
period of breezy/windy conditions and a quick shot of cooler air.

Martin

.LONG TERM...(Tuesday through Friday)
Issued at 245 AM CST Sat Mar 12 2022

In the wake of Monday's wave, a progressive shortwave ridge will
slide east across the Plains on Tuesday, followed quickly by a SW
flow pattern aloft by mid-week. Within the SW flow, rising
thicknesses and strengthening southerly flow will lead to a quick
rebound in temps. There shouldn't be any lingering snowpack by then
which, combined with some downslope warming enhancement, should
allow widespread 70s to occur. Model max fields suggest a few 80s
will be possible, especially across southern Kansas. Once again,
a favorable return flow pattern with delayed moistening may lead
to another day of increased fire weather concerns. The main fire
weather wildcard for Wednesday will be the timing of a SFC trough
forecast to begin moving through by mid to late afternoon. The
pressure gradient will relax some near that boundary and could
lead to lower winds than currently forecast for parts of the area.
That, in turn, could lead to a lower and/or shorter fire threat.

That SFC boundary will eventually slow down as the next upper trough
approaches from the west. As this trough moves out across the
Central/Southern Plains, a SFC low should develop along the
advancing frontal boundary. The strength of the SFC low and
amplitude of the upper trough/shortwave remains less than consistent
in model guidance. In general, deterministic guidance have flip-
flopped some from yesterday's guidance. Meanwhile, ensemble guidance
have shown a little more run to run consistency, and are a little
less amplified than their deterministic counterparts. Bottom line,
it still bears watching as it remains our next decent chance at
meaningful precipitation and impactful weather, but confidence
remains on the lower side.

Martin

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1125 AM CST Sat Mar 12 2022

VFR conditions expected the next 24 hours.

Breezy/gusty south to southwest winds will continue into early
this evening, and then pick back up by around midday Sunday. A
strengthening southwesterly low-level jet will support low-level
wind shear tonight into early Sunday within the lowest 2000 ft AGL
across mainly eastern and southern portions of Kansas

&&

.FIRE WEATHER...
Issued at 245 AM CST Sat Mar 12 2022

* Increasing fire weather concerns Sunday (southern KS)

Strengthening southerly winds will overlap with a very dry airmass
on Sunday leading to an increased risk of elevated to critical fire
weather conditions. This appears to be a favorable Central/Southern
Plains return flow pattern with delayed moistening. Given increasing
confidence in fire weather concerns, a Fire Weather Watch has been
issued for extreme southern Kansas for Sunday afternoon. Expansions
in the watch will be possible in later shifts, but for now we
focused the Watch where confidence is highest, and where liquid
equivalent precipitation was lower with this recent round of
snow. It should be noted that humidity values will recover on
Monday, but will be accompanied by strengthening northerly winds
which may continue to impact any ongoing fire suppression/control
efforts from Sunday

Yet another return flow pattern with delayed moistening appears
likely on Wednesday, especially for southern Kansas, with
elevated to critical fire conditions possible.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    53  31  67  42 /   0   0   0   0
Hutchinson      53  28  66  38 /   0   0   0   0
Newton          51  30  66  42 /   0   0   0   0
ElDorado        50  32  66  42 /   0   0   0   0
Winfield-KWLD   54  33  68  43 /   0   0   0   0
Russell         49  25  59  31 /   0   0   0   0
Great Bend      52  25  62  31 /   0   0   0   0
Salina          47  27  61  36 /   0   0   0   0
McPherson       51  28  65  37 /   0   0   0   0
Coffeyville     45  33  63  42 /   0   0   0   0
Chanute         43  32  62  42 /   0   0   0   0
Iola            42  31  61  42 /   0   0   0   0
Parsons-KPPF    44  32  62  42 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for KSZ091>093-098.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...ADK
FIRE WEATHER...RM
Hazardous weather outlook, Mar 12, 4:04 AM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
404 AM CST Sat Mar 12 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
404 AM CST Sat Mar 12 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Increased fire weather concerns are expected Sunday afternoon and
again Wednesday afternoon, especially across southern Kansas. Please
see the Fire Weather Watch for additional details on Sunday's fire
weather threat.

A few thunderstorms will be possible across far southeast Kansas on
Thursday. At this time, the threat of severe weather looks very low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 2:42 AM CSTFire Weather WatchICTChautauqua, Cowley, Harper, Sumner13 hr
Mar 12, 3:40 PM CSTFire Weather WatchICTButler, Elk, Greenwood, Kingman, Sedgwick11 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.